You’ve heard of “long COVID,” the cases of people who can’t shake the lingering symptoms of COVID-19.
Now comes “long vax” — a rare, but baffling set of symptoms that follow a small number of people for months after receiving the COVID-19 vaccine.
“You see one or two patients and you wonder if it’s a coincidence,” Dr. Anne Louise Oaklander, a neurologist and researcher at Harvard Medical School, told Science.
“But by the time you’ve seen 10, 20 [patients],” she said, “where there’s smoke, there’s fire.”
Cases are very rare — even less common than the few reported cases of long COVID — and medical experts are still analyzing data to determine what might be behind them.
Symptoms of long vax can mimic those of long COVID: headaches, intense fatigue and abnormal heart rate and blood pressure.
Patients are also telling their doctors about tingling, electric shock–like sensations, burning pain and blood circulation issues that appear weeks, days or even hours after receiving the COVID-19 shot.
Other patients have symptoms resembling those of postural orthostatic tachycardia syndrome, or POTS, including weakness, swings in heart rate and blood pressure, fatigue and brain fog.
Symptoms of long vax can mimic those of long COVID: headaches, intense fatigue and abnormal heart rate and blood pressure.NY Post graphic
Fear of anti-vaxxers
Many doctors are hesitant to openly discuss the possibility of a long vax syndrome, fearing it will be seized upon by anti-vaccine conspiracy theorists who’ll try to discredit a vaccine that has saved countless millions of lives.
“We can’t rule out rare cases,” said Dr. Peter Marks, director of the Food and Drug Administration’s vaccine division. Doctors “may want to take seriously the concept [of] a vaccine side effect.”
But Marks and others worry about “the sensational headline” that could mislead the public, since the benefits of the COVID-19 vaccine far outweigh the risks.
“It’s my obligation, if I truly am a scientist, to have an open mind and learn if there’s something that can be done,” said Dr. Harlan Krumholz, a cardiologist at Yale University.
“I’m persuaded that there’s something going on” with these side effects, Krumholz added.
Anti-vaccine conspiracy theorists have seized upon discredited reports to protest COVID-19 vaccine mandates.AFP via Getty Images
LISTEN to patients
Krumholz and his colleague, Yale immunologist Akiko Iwasaki, have started a post-vaccination study called LISTEN, for Listen to Immune, Symptom and Treatment Experiences Now.
The purpose of their research is to “understand long COVID, post-vaccine adverse events and the corresponding immune responses by collecting information about symptoms and medical history from participants.”
The Centers for Disease Control and Prevention acknowledge that “[a]ny vaccine can cause side effects,” adding that these are mostly “minor (for example, a sore arm or low-grade fever) and go away within a few days.”
For example, the inactivated influenza shot can, in rare cases, cause Guillain-Barré syndrome (GBS), an immune disorder that causes muscle weakness and sometimes paralysis.
Most vaccines can cause minor, temporary side effects in a small number of people.REUTERS
And the CDC reports that “tiredness, muscle pain, headache, shivering, fever, stomach pain and nausea are common after recombinant shingles vaccine.”
But for the overwhelming majority of people, vaccines are safe and effective, and any side effects are usually temporary and minor.
Could it be POTS?
Still, an intriguing number of long vax reports have come trickling in from doctors and researchers around the globe — particularly cases of POTS overlapping with COVID-19 infection or, less frequently, after vaccination.
POTS causes a number of symptoms when a person moves from lying down to standing up, such as a rapid heart rate, dizziness and fatigue, according to the Cleveland Clinic.
The condition can occur during pregnancy, with a head injury or other trauma, after surgery or following an infection like viral mononucleosis.
Researchers are continuing to investigate cases of POTS, both after COVID-19 infection and after vaccination.
“As researchers study links between COVID-19 vaccines and uncommon side effects, they have found a slight increase in the number of people who have experienced postural orthostatic tachycardia syndrome (POTS) following vaccination,” the National Institutes of Health stated in a December 2022 report.
“However, this association is five times less common compared to people who developed POTS after having COVID,” the NIH added.